Drug-induced lupus erythematosus

A. V. Marzano, S. Tavecchio, C. Menicanti, C. Crosti

Research output: Contribution to journalArticle

Abstract

Drug-induced lupus erythematosus (DI-LE) is defined as an entity characterized by clinical manifestations and immunopathological serum findings similar to those of idiopathic lupus but which is temporally related to drug exposure and resolves after withdrawal of the implicated drug. Similarly to idiopathic lupus, DI-LE can be divided into systemic LE, sub-acute cutaneous LE (SCLE), chronic cutaneous LE (CCLE) and cutaneous LE tumidus. DI-SCLE is the most frequent variant of drug-induced cutaneous LE and presents mainly with annular-polycyclic lesions; the clinical picture is often widespread, with involvement of the lower legs that are usually spared in idiopathic SCLE. ANA and anti-Ro/SSA antibodies are typically present, whereas antihistone antibodies are uncommonly found. We have recently addressed the question whether DI-SCLE differs significantly from its idiopathic counterpart by virtue of clinical features and, based on our findings, we have suggested that the frequent occurrence of malar rash and bullous, erythema multiforme-like and vasculitic manifestations can be regarded as the hallmark of DI-SCLE. In contrast, the histology is not a useful diagnostic criterion for DI-SCLE, considering that the typical pattern of lichenoid interface dermatitis is seen only in the early stage of disease and tissue eosinophilia does not represent a differentiating histopathological feature. DI-CCLE and DI-LE tumidus, albeit possibly misdiagnosed, are rarely observed and are characterized by classic discoid lesions and erythematous-oedematous plaques on sun exposed areas, respectively. Management of DI-LE is based on the discontinuation of the offending drug; topical and/or systemic corticosteroids and other immunomodulating/ immunosuppressive agents should be reserved for resistant cases.

Original languageEnglish
Pages (from-to)301-309
Number of pages9
JournalGiornale Italiano di Dermatologia e Venereologia
Volume149
Issue number3
Publication statusPublished - 2014

    Fingerprint

Keywords

  • Antibodies
  • Antibodies, antinuclear
  • Dermatitis
  • Drug eruptions
  • Lupus erythematosus

ASJC Scopus subject areas

  • Dermatology

Cite this

Marzano, A. V., Tavecchio, S., Menicanti, C., & Crosti, C. (2014). Drug-induced lupus erythematosus. Giornale Italiano di Dermatologia e Venereologia, 149(3), 301-309.